I found this VERY common, and we can't diagnose someone, but I would take about 500mg of potassium chloride and drink it in a glass of water.
The clue to me is "I feel worse after I drink (plain) water." That sounds JUST like symptoms of low electrolytes. And you can have them because it's how much you EXCRETE that counts, now how much you CONSUME and going ketogenic creates HUGE exretion of electrolytes.
I am almost 100% sure this is it. And after the potassium test, try the sea salt test, a small teaspoon of salt in a full glass of water.
See how you feel then.
I have to agree about the sodium. Especially if you are drinking too much water (not saying that you are, but it sounded like you may have downed a large amount of water). My personal experience is that I went through a stage where I replaced my carb addiction with a water addictive behavior- thirsty? How about 2 or 3 glasses of water instead of just one! I wandered along borderline hyponatremic (which seriously feels JUST like dehydration and/or low blood sugar to me) for about three until an incident where I went really overboard and got very sick.
I also have reactive hypoglycemia and got a monitor and tested to death until I had a very good understanding of what set it off- it is very individual so if one person or a book says that something gives them hypoglycemia, it can be different for you.
weak legs, weak extremities...this is a key symptom of electrolytes getting low. Your body will do ANYTHING to maintain proper sodium and potassium...but it excretes FAR more when on low carb.
All good suggestions so far. I missed the part about it occurring after water also. Another thing you might want to have checked is for a "hypervagus reaction". Some people are more sensitive to stimulation of the Vagus nerve, which is stimulated via eating and drinking.
any follow up on this from the OP?
I agree, I'd see your family MD about these symptoms. Try adding additional carbs for a few days up to 75-100g and see what happens. You're not going to gain weight by doing this and if your body needs them, EAT THEM. A primal diet is meant to nourish your body and that can mean different things for different people and different bodies, if what you are doing is harming your body, try something new. Take care of yourself!
Instead of just saying "I think it's this and do this", my recommendation to the OP is to get her DR to do a full blood panel and some other tests related to her numb legs. That will give her much needed info about her BG, electrolyte balance and other markers, might hopefully rule out some serious CNS disorders which have symptoms such as hers and give her a starting point to correct the issues.
Sent from my DROID RAZR using Marks Daily Apple Forum mobile app
Thanks for all the replies. Even after a high sodium meal I still experience these symptoms and it's very unpredictable because they can be mild or extreme. I drink 2 liters of water a day but I'm finding it hard to cut down. Some cherries relieved the symptoms but not completely, recovering from an episode takes a long time.
Upping the carbs tomorrow and gonna eat some more fruit and add in some starches next week. I'm still a little anxious this is irreversible and will contact the dr if symptoms don't improve despite having more glucose in my system.
I usually only count net carbs so I should experience a less diuretic effect than being in ketosis... My total carbs must be 70-80g. I've consistently tested negative for ketosis.
try potassium. TAke some Litesalt or Nosalt add it to water and drink and see how you feel...
Also a high sodium meal isn't the same as drinking seasalt dissolved in water.
[QUOTE=richard;1209126]try potassium. TAke some Litesalt or Nosalt add it to water and drink and see how you feel...
Also a high sodium meal isn't the same as drinking seasalt dissolved in water.[/QUOTE]
I tried this today. Felt great but it had an almost immediate effect on my bowel movements, like my body is rejecting it and the weakness feeling returned. Drank another two cups but with no success. I'm starting to feel more convinced it is an electrolyte issue. I don't know why it's so extreme in my case with all the confusion/disorientation.
Any other suggestions as to how I can balance my electrolytes?